Minnesota, 2005

Flash Flooding in Minnesota, July 25, 2005

July 25, 2005 · NWS FGF · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 25, 10:00 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 25, 10:00 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 AM CDT MON JUL 25 2005

.CURRENT OBSERVATIONAL OVERVIEW...
15Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER NORTHERN NEBRASKA WITH
INVERTED TROUGH AXIS INTO SOUTHEAST NORTH DAKOTA/WEST CENTRAL MINNESOTA
STRONGEST PRESSURE FALLS NOTED ACROSS NORTHWEST IOWA SUGGESTING LOW CENTER
SHOULD CONTINUE PUSHING EAST THIS AFTERNOON. LATEST WATER VAPOR IMAGERY
SHOWED REGION UNDER THE FAVORABLE RIGHT REAR QUAD OF 250MB 120 JET MAX
THIS FEATURE IS AIDING UPPER LEVEL DIVERGENCE AND RESULTANT LARGE SCALE
ASCENT. EXAMINATION OF RADAR TRENDS SUGGESTS THAT STEADIEST AND HEAVIEST
RAINFALL/EMBEDDED THUNDER OCCURRING SOUTH OF THE I-94 CORRIDOR WHERE
FLASH FLOOD WARNING HAVE BEEN ISSUED FOR PORTIONS OF SOUTHERN WILKIN...
RICHLAND AND SARGENT COUNTIES WHERE UP TO 2 TO 3 INCHES OF RAINFALL HAS
OCCURRED.

.SHORT TERM...
SURFACE LOW/INVERTED TROUGH MOVE EASTWARD THIS AFTERNOON WITH BEST SFC
BASED/ELEVATED INSTABILITY PARAMETERS REMAINING TO THE SOUTH OF REGION
STEADIEST RAINFALL SHOULD REMAIN SOUTH OF I-94 CORRIDOR WITH MUCH LESSER
AMOUNTS TO OCCUR ACROSS THE NORTH WHERE SOMEWHAT DRIER AIR EMBEDDED IN
DEEP LAYERED NORTHEAST TRAJECTORY FROM HIGH PARKED OVER ONTARIO PROVINCE
GUIDANCE INCLUDING CURRENT LAMP GUIDANCE TRENDS RUNNING AHEAD OF LATEST
TEMPERATURE TRENDS BASED ON THIS WILL LOWER HIGHS THIS AFTERNOON A FEW
DEGREES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Jul 25, 5:36 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
636 AM CDT MON JUL 25 2005

UPDATED THIS MORNING TO INCLUDE SLIGHT RISK OF SEVERE ALONG SD BORDER

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261135-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
636 AM CDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL AFFECT LOCATIONS JUST NORTH OF THE SOUTH
DAKOTA BORDER THROUGH 11 AM WITH A SEVERE THUNDERSTORM POSSIBLE.
LARGE HAIL AND STRONG WINDS TO 60 MPH WILL BE THE THREAT.

OTHERWISE...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER
SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY INTO
EARLY EVENING AS LOW PRESSURE MOVES FROM NEBRASKA INTO IOWA.
SCATTERED SHOWERS WILL OCCUR OVER NORTHEASTERN NORTH DAKOTA INTO
NORTHWEST MINNESOTA.  OVER AN INCH OF RAIN MAY FALL TODAY SOUTH OF
INTERSTATE 94 IN NORTH DAKOTA AND HIGHWAY 10 IN MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY INTO WEDNESDAY
EVENING. AT THE PRESENT TIME NO SEVERE WEATHER IS EXPECTED.  NO
HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

RIDDLE

In the hours before

Local storm report, Jul 25, 9:25 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1025 AM CDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     TSTM WND DMG     3 S HERMAN              45.77N 96.14W
07/23/2005                   GRANT              MN   PUBLIC

            SEVERAL TREES DOWN TRUNK DIAMETER 1.5 TO 2 FT

0830 AM     TSTM WND DMG     8 W HOFFMAN             45.83N 95.95W
07/23/2005                   GRANT              MN   PUBLIC

            LARGE LIMBS DOWM 6-8 INCH DIAMETER

0838 AM     TSTM WND DMG     4 SSE HOFFMAN           45.78N 95.75W
07/23/2005                   GRANT              MN   PUBLIC

            NUMEROUS LARGE TREES DOWN.

&&

GGUST
Local storm report, Jul 25, 9:27 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1027 AM CDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             12 NE KLOTEN            47.84N 97.89W
07/24/2005  1.00 INCH        NELSON             ND   PUBLIC

0806 PM     TSTM WND DMG     4 NW LOGAN CENTER       47.84N 97.88W
07/24/2005                   GRAND FORKS        ND   PUBLIC

            4-6 INCH DIAMETER TREE BRANCHES DOWN

0806 PM     TSTM WND DMG     12 NE KLOTEN            47.84N 97.89W
07/24/2005                   NELSON             ND   PUBLIC

            4-6 INCH DIAMETER TREE BRANCHES DOWN

0806 PM     HAIL             4 NW LOGAN CENTER       47.84N 97.88W
07/24/2005  1.00 INCH        GRAND FORKS        ND   PUBLIC

0837 PM     HAIL             1 W EMERADO             47.92N 97.39W
07/24/2005  1.00 INCH        GRAND FORKS        ND   NWS EMPLOYEE

0838 PM     TSTM WND GST     EMERADO                 47.92N 97.36W
07/24/2005  60 MPH           GRAND FORKS        ND   TRAINED SPOTTER

0838 PM     HAIL             EMERADO                 47.92N 97.36W
07/24/2005  0.75 INCH        GRAND FORKS        ND   TRAINED SPOTTER

0842 PM     TSTM WND GST     2 WNW EMERADO           47.93N 97.40W
07/24/2005  63 MPH           GRAND FORKS        ND   MESONET

            NDDOT RWIS SENSOR PEAK WIND GUST REPORT ALONG U.S. HWY 2.

0848 PM     HAIL             GRAND FORKS AFB         47.96N 97.38W
07/24/2005  0.75 INCH        GRAND FORKS        ND   OTHER FEDERAL

0905 PM     TSTM WND DMG     EAST GRAND FORKS        47.93N 97.02W
07/24/2005                   POLK               MN   NWS STORM SURVEY

            4 INCH DIAMETER TREE BRANCH DOWN

&&

GGUST

The radar

The Aberdeen radar (KABR), 172 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Wilkin

When
July 25, 11:35 AM CST to 9:00 PM CST
Where
Wilkin County, Campbell
Reported by
OFFICIAL NWS OBS.
Coordinates
46.100, -96.400

Areas of lowland flooding developed near the Rabbit River just east of Campbell shortly after noon. A few section roads were covered in water through mid afternoon.

Flash Flood, Grant

When
July 25, 11:45 AM CST to 9:00 PM CST
Where
Grant County, 7 mi NW of Wendell
Reported by
GENERAL PUBLIC
Coordinates
46.100, -96.200

Water overtopped a portion of county road 40 near the Rabbit Creek in extreme northwest Grant County.

Flash Flood, Otter Tail

When
July 25, 11:45 AM CST to 9:00 PM CST
Where
Otter Tail County, 2 mi S of Dalton
Reported by
OFFICIAL NWS OBS.
Coordinates
46.133, -95.900

Areas of overland flooding developed in southwest Otter Tail county, especially across portions of Western, Aastad, and Tumuli townships. Several section roads were blocked off in response to the high water and degraded road conditions.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467973, 5467974, 5467975.